Portfolio Theory for Independent Assets
AbstractThis paper presents several new concepts for portfolio problems with independently distributed asset prices. A criterion is developed for including or excluding assets in an optimal portfolio for an investor maximizing the expected value of a von Neumann--Morgenstern utility function. The central concept of the generalized harmonic mean is introduced: it is shown to be the analogue of the riskless rate of return for problems without a riskless asset. A new ordering theorem is proven, showing that an optimal portfolio always consists of positive amounts of the assets with the largest mean values. Next, the concept of independence from irrelevant alternatives is introduced for portfolio problems; this is a property of utility functions and is proven to be true for most of the commonly used utility functions. Altogether, the results provide new insights and tools for portfolio problems with independent assets and extend earlier results by Samuelson, and Fishburn and Porter.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoArticle provided by INFORMS in its journal Management Science.
Volume (Year): 30 (1984)
Issue (Month): 8 (August)
portfolio theory; independently distributed assets; optimal portfolio; portfolio selection; expected utility maximization;
You can help add them by filling out this form.
CitEc Project, subscribe to its RSS feed for this item.
- Masamitsu Ohnishi & Yusuke Osaki, 2004. "The Comparative Statics of Equilibrium Derivative Prices," Discussion Papers in Economics and Business 04-19, Osaka University, Graduate School of Economics and Osaka School of International Public Policy (OSIPP).
- Hennessy, David A. & Lapan, Harvey E., 2006.
"On the nature of certainty equivalent functionals,"
Journal of Mathematical Economics,
Elsevier, vol. 43(1), pages 1-10, December.
- Cheung, Ka Chun & Yang, Hailiang, 2004. "Ordering optimal proportions in the asset allocation problem with dependent default risks," Insurance: Mathematics and Economics, Elsevier, vol. 35(3), pages 595-609, December.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mirko Janc).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.